Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 331, NWS Goodland, KS

September 23, 2014Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 23, 2014, 4:26 PM CDT for Wichita County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 23, 2014, 4:26 PM CDT (21:26 UTC)
Expired
Sep 23, 2014, 5:30 PM CDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 118 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 4:50 PM CDTHAIL 1.2511 S Leoti, KSLOST ELECTRICITY FOR A LITTLE WHILE. HAIL FULLY COVERED THE GROUND WITH MOSTLY SMALLER HAIL SIZES.
Sep 23, 5:03 PM CDTHAIL 1Lydia, KSGROUND COMPLETELY COVERED THE GROUND. HAIL DAMAGE TO GUTTER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-510 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

212 
WUUS53 KGLD 232126
SVRGLD
KSC203-232230-
/O.NEW.KGLD.SV.W.0331.140923T2126Z-140923T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM CDT TUE SEP 23 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 530 PM CDT

* AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF LEOTI...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEOTI...MARIENTHAL AND LYDIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 10151 3846 10152 3851 10113 3826 10113
      3826 10127
TIME...MOT...LOC 2126Z 273DEG 8KT 3839 10142 

HAIL...1.00IN
WIND...60MPH

$$

DR
3 follow-up statements
247 
WWUS53 KGLD 232136
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM CDT TUE SEP 23 2014

KSC203-232230-
/O.CON.KGLD.SV.W.0331.000000T0000Z-140923T2230Z/
WICHITA KS-
436 PM CDT TUE SEP 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHERN WICHITA COUNTY...

AT 435 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
LEOTI...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3829 10150 3842 10150 3848 10113 3826 10113
      3826 10127
TIME...MOT...LOC 2135Z 284DEG 8KT 3837 10139 

HAIL...1.25IN
WIND...60MPH

$$

DR
007 
WWUS53 KGLD 232147
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT TUE SEP 23 2014

KSC203-232230-
/O.CON.KGLD.SV.W.0331.000000T0000Z-140923T2230Z/
WICHITA KS-
447 PM CDT TUE SEP 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...

AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
LEOTI...MOVING SOUTHEAST AT 15 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LYDIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3828 10144 3842 10143 3842 10113 3826 10113
      3826 10127
TIME...MOT...LOC 2147Z 293DEG 11KT 3835 10135 

HAIL...1.50IN
WIND...60MPH

$$

DR
301 
WWUS53 KGLD 232226
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
526 PM CDT TUE SEP 23 2014

KSC203-232236-
/O.EXP.KGLD.SV.W.0331.000000T0000Z-140923T2230Z/
WICHITA KS-
526 PM CDT TUE SEP 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 530 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3828 10144 3842 10143 3842 10113 3826 10113
      3826 10127
TIME...MOT...LOC 2222Z 273DEG 8KT 3835 10135 

$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:39 PM CDT, 47 minutes earlier.

Area forecast discussion, Sep 23, 3:39 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT TUE SEP 23 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 238 PM MDT TUE SEP 23 2014

LATEST SATELLITE AND UPPER AIR ANALYSIS INDICATE A CLOSED UPPER
LEVEL LOW OVER THE NORTHERN PLAINS.  EXTENDING SOUTH FROM THE UPPER
LEVEL LOW IS AN UPPER LEVEL TROUGH AXIS.  AT THE SURFACE A TROUGH
WAS MOVING EASTWARD.  ALONG THE TROUGH AND UNDER UPPER LEVEL TROUGH
AXIS SOME SHOWERS WERE BEGINNING TO DEVELOP OVER KIT CARSON AND
CHEYENNE COUNTIES.

THROUGH THE REST OF THE AFTERNOON EXPECT THE SURFACE TROUGH TO
CONTINUE MOVING EASTWARD AHEAD OF THE UPPER LEVEL TROUGH AXIS...WITH
STORMS DEVELOPING ALONG THE SURFACE FEATURE.  MORE ISOLATED STORMS
WILL DEVELOP BEHIND THE SURFACE TROUGH AHEAD OF AN UPPER LEVEL
TROUGH AXIS. STORM COVERAGE WILL INCREASE TOWARD LATE AFTERNOON AS
THE STORMS MOVE EAST INTO HIGHER INSTABILITY.

THIS EVENING STORM COVERAGE WILL REACH A PEAK THEN GRADUALLY
DIMINISH AS SURFACE HEATING DISSIPATES.  OVERNIGHT KEPT IN SOME VERY
LOW CHANCES TO ACCOUNT FOR SOME LINGERING LIFT PRIOR TO THE UPPER
LEVEL TROUGH AXIS MOVING EAST OF THE AREA.  MEANWHILE THE SURFACE
TROUGH MOVES ROUGHLY HALFWAY THROUGH THE AREA BEFORE WASHING OUT.

WEDNESDAY DRY AND SLIGHTLY WARMER CONDITIONS WITH LIGHT WINDS CAN BE
EXPECTED BEHIND THE UPPER LEVEL TROUGH AXIS.  THE SURFACE TROUGH
MOVES THROUGH THE AREA WITH WINDS TURNING TO THE NORTHWEST THEN THE
EAST BEHIND IT.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 114 PM MDT TUE SEP 23 2014

A SYSTEM DIGGING INTO THE GREAT BASIN WILL CAUSE UPSTREAM RIDGE
AMPLIFICATION WHICH WILL BE THE DOMINANT FEATURE AT LEAST THROUGH
THE WEEKEND. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE
EXPECTED. THE WESTERN TROUGH WILL BECOME CLOSED LOW AND MAKE ONLY
VERY SLOW PROGRESS TOWARDS THE ROCKIES. THE FIRST HINT OF
PRECIPITATION CHANCES ASSOCIATED WITH THAT SYSTEM DOES NOT ARRIVE
UNTIL MONDAY AT THE EARLIEST. BY THAT TIME IT IS WEAKENING AND
TRACKING ACROSS THE NORTHERN ROCKIES. WILL CARRY SOME LOW POPS
DURING THAT TIME PERIOD BUT PATTERN DOES NOT LOOK VERY GOOD FOR
PRECIPITATION CHANCES. TEMPERATURES WILL BEGIN A SLOW COOLING
TREND OVER THE WEEKEND...REACHING NEAR NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1151 AM MDT TUE SEP 23 2014

VFR CONDITIONS FORECAST FOR THE 18Z TAFS. MAIN ISSUE WILL BE THE
TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING.
ANTICIPATE STORMS TO INITIALLY FORM ALONG A SURFACE TROUGH THAT IS
CURRENTLY MOVING IN FROM THE WEST. THE STORMS WILL THEN MOVE
EASTWARD. AM THINKING THE COVERAGE WILL BE SPARSE ENOUGH TO NOT
NECESSITATE A MENTION IN THE KGLD TAF BUT WILL BE ENOUGH TO
MENTION IN THE KMCK TAF. BEHIND THE TROUGH WINDS WILL TURN TO THE
WEST TONIGHT THEN THE NORTHWEST WEDNESDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Sep 23, 11:30 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE SEP 23 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT TUE SEP 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DURING THE LATE AFTERNOON AND EARLY EVENING SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED EAST OF A TRIBUNE TO COLBY AND
MCCOOK LINE. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE THE PRIMARY
THREAT...ALTHOUGH DAMAGING WINDS CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS BY
PHONE OR THROUGH SOCIAL MEDIA ARE APPRECIATED.

JTL

In the hours before

Special weather statement, Sep 23, 4:19 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT TUE SEP 23 2014

KSZ042-232130-
WICHITA KS-
419 PM CDT TUE SEP 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 430
PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LEOTI...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEOTI AND MARIENTHAL.

LAT...LON 3846 10152 3856 10113 3831 10113 3830 10151
TIME...MOT...LOC 2118Z 268DEG 15KT 3839 10144

DR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 8:16 PM CDTSpecial Weather StatementGLDCheyenne44 min
Sep 22, 9:31 PM CDTSpecial Weather StatementGLDCheyenne, Sherman44 min
Sep 22, 9:37 PM CDTSpecial Weather StatementGLDCheyenne, Sherman38 min
Sep 22, 11:10 PM CDTAreal Flood WarningGLDCheyenne, Sherman6 hr
Sep 22, 11:32 PM CDTSpecial Weather StatementGLDSherman43 min
Sep 23, 4:19 PM CDTSpecial Weather StatementGLDWichita11 min
Sep 23, 5:17 PM CDTSpecial Weather StatementGLDCheyenne58 min
Sep 23, 6:24 PM CDTSpecial Weather StatementGLDGreeley36 min
Sep 23, 6:52 PM CDTSevere Thunderstorm WarningGLDGreeley53 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.